Occurrence of acute infarct-like myocarditis following COVID-19 vaccination: just an accidental co-incidence or rather vaccination-associated autoimmune myocarditis?

Germany, 31 July 2021, Chamling et al, Clinical Research in Cardiology

Summary

We would like to present the findings of three different patients that presented to our hospital until mid of June 2021 and showed unusual serious adverse cardiovascular events of infarct-like myocarditis (in the absence of CAD), possibly linked to preceding COVID-19 vaccination. CMR imaging revealed some interesting patterns of myocardial damage suggestive of “autoimmune” myocarditis that show some minor differences to the well-known CMR pattern of “viral” myocarditis.

figure2
CMR images of patients showing patterns of myocardial damage after COVID-19 vaccination. Cardiovascular magnetic resonance (CMR) images including cine images at diastole and systole (first two columns), late-gadolinium-enhancement (LGE) images in long-axis and short-axis views (third and fourth column) as well as T2-weighted edema images in long-axis views (fifth column). The individual CMR-based cardiac phenotype of (a) patient 1 after 1st dose of AstraZeneca vaccine (upper panel), (b) patient 2 after 1st dose of Pfizer–BioNTech vaccine (second panel) and (c) patient 3 after 2nd dose of Pfizer–BioNTech vaccine (third panel) are illustrated. For comparison, the bottom panel shows CMR findings of a young patient that suffered from viral myocarditis

Download PDF

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s